Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 12, 2021, 10:58 AM EDT for 7 counties in Pennsylvania; 7 counties in New York. It took effect at Jul 12, 2021, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2021, 10:58 AM EDT (14:58 UTC)
- In effect from
- Jul 12, 2021, 2:00 PM EDT
- Expired
- Jul 13, 2021, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Delaware County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099 WGUS61 KBGM 121458 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 1058 AM EDT Mon Jul 12 2021 NYZ022-024-045-055>057-062-PAZ038>040-044-048-072-130600- /O.NEW.KBGM.FF.A.0003.210712T1800Z-210713T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Lackawanna-Pike-Southern Wayne- Including the cities of Waverly, Milford, Delhi, Damascus, Equinunk, Norwich, Scranton, Hornell, Monticello, Elmira, Walton, Sayre, Honesdale, Corning, Owego, Montrose, Hallstead, Towanda, and Binghamton 1058 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Steuben, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Northern Wayne, Pike, Southern Wayne and Susquehanna. * From 2 PM EDT this afternoon through late tonight. * Heavy rainfall from overnight has saturated the grounds and local streams and creeks are still running higher than normal. Additional rainfall amounts of isolated 1-2 inches expected this afternoon into the early evening that could lead to additional flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AJG
1 follow-up statement
291 WGUS61 KBGM 121738 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 138 PM EDT Mon Jul 12 2021 PAZ043-047-130145- /O.EXA.KBGM.FF.A.0003.210712T1800Z-210713T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyoming-Luzerne- Including the cities of Tunkhannock, Wilkes-Barre, and Hazleton 138 PM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Binghamton has expanded the * Flash Flood Watch to include a portion of northeast Pennsylvania, including the following areas, Luzerne and Wyoming. * Through late tonight. * Rainfall over the past several days has nearly saturated grounds in many areas. Local streams and creeks are still running higher than normal. Additional rainfall is expected this afternoon into the early evening which could lead to more localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ022-024-045-055>057-062-PAZ038>040-044-048-072-130145- /O.CON.KBGM.FF.A.0003.210712T1800Z-210713T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Lackawanna-Pike-Southern Wayne- Including the cities of Waverly, Milford, Delhi, Damascus, Equinunk, Norwich, Scranton, Hornell, Monticello, Elmira, Walton, Sayre, Honesdale, Corning, Owego, Montrose, Hallstead, Towanda, and Binghamton 138 PM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Steuben, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Northern Wayne, Pike, Southern Wayne and Susquehanna. * Through late tonight. * Heavy rainfall from overnight has saturated the grounds and local streams and creeks are still running higher than normal. Additional rainfall is expected this afternoon into the early evening that could lead to additional flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 7:17 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 12, 7:17 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 717 AM EDT Mon Jul 12 2021 .SYNOPSIS... Warm and humid conditions are anticipated today through Wednesday with multiple chances of showers and thunderstorms. Localized flash flooding will possible with these repeating batches of rain. A few of the strongest storms could also contain gusty winds. && .NEAR TERM /THROUGH TONIGHT/... 715 AM Update... Oneida County NY still has Flash Flood Watch as response to earlier heavy rain finishes, but things are on the downswing. Sullivan County NY had a new line of convection blow up in the last couple hours, with locally excessive rain and a Flash Flood Warning; the rain is now leaving but the response continues. Previous discussion... We still have to contend with locally heavy rainfall early this morning for the NY Thruway counties, then attention turns to additional showers and thunderstorms for most of the area later today and again Tuesday. A Flash Flood Watch remains in effect this morning for Onondaga-Cortland-Chenango-Madison-Southern Oneida Counties, though there have also been issues with locally heavy rain in the last few hours for far northwestern Tompkins-southeastern Seneca-southern Cayuga counties where a Flash Flood Warning was needed. This is occurring as the warm front aloft is lifting to near the NY Thruway with a very moist atmosphere and forced ascent over the warm front courtesy of the right entrance region of a jet to our north. Precipitable water values are around 2 inches, and warm cloud depths are high; 13 kft or so. Very efficient rains have resulted; this on top of wet ground from our recent busy weather pattern. Things will slow down for a time later this morning, as jet support wanes. However, the surface warm front will settle near the NY Thruway and also kink back against the Catskills. Diurnal instability will manage to build south and west of the warm front this afternoon, for new clusters of showers and thunderstorms. With extensive clouds, Convective Available Potential Energy will likely not get as high as once feared, yet still several hundred to perhaps 1000 J/kg. This in a nearly moist-adiabatic environment will mean potential for locally heavy rain from any of the clusters. Shear will be modest, around 20-30 knots in the 3-6 km layer, which could also cause isolated strong gusts. Things will need to be watched closely where heavy rain has recently occurred, because it will not take much rain to cause additional problems. If a more organized threat becomes apparent, new Flash Flood Watches could be necessary. Highs will generally range from upper 60s-mid 70s north, near the warm front, to upper 70s-mid 80s central and south. Convection will gradually diminish with loss of diurnal heating this evening. However, a shortwave embedded within southwest flow aloft could generate new activity overnight. Again, with a very moist atmosphere and wet ground, things will need to be monitored closely for excessive rainfall/localized flooding. Muggy lows of mid 60s to lower 70s are figured. There will probably be a decent lull late tonight through midday Tuesday for most of the area, with ridging from an upper high just offshore of the Midatlantic coast providing some inhibition. However, new diurnal instability late in the day coupled with minor 500mb height falls just starting to sneak in ahead of our next upper wave approaching from the western Great Lakes, will likely cause new development for at least west of I-81 if not indeed most of the area. South-southwest flow aloft will also increase ahead of the incoming trough, thus enough shear and instability for isolated severe thunderstorms to be possible in addition to still needing to monitor for additional heavy rainfall on very sensitive soil. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... 245 AM Update Offshore upper level ridge breaks down Tuesday night into Wednesday as an upper level trough ejects from the central Great Lakes across the Northeastern US. Have some likely PoPs for t'storms Tuesday evening, then a brief break expected in the activity overnight into early Wednesday morning...although chance PoPs for showers linger up north, along the NY Thruway corridor along a remnant boundary. By Wednesday, model guidance has come into rather good agreement that a prefrontal trough will move into CNY/NE PA during the day. With ample moisture, instability and between 20-30 kts of shear we are advertising likely PoPs areawide for thunderstorms...perhaps starting in the morning west and moving into our central/eastern zones later in the day. PWATS are down slightly, but still around 1.60 - 1.75" therefore storms may produce heavy downpours, small hail and gusty winds. Outside of the showers/storms it will be partly sunny, warm and humid with highs in the low to mid-80s. The showers and storms should quickly exit east in the evening as a frontal boundary pushes through, shifting winds to the west- northwest. Expecting dry weather areawide after midnight, with a chance for patchy valley fog to develop as skies clear. Slightly cooler, with lows 60-65. Model guidance continues to advertise a likely dry day on Thursday, with subtle upper level ridging and a dry pocket of air at 700mb overhead. Slightly less humid, with dew points in the low to mid-60s by afternoon. Expect mostly sunny skies, light west winds and highs in the mid to upper 80s. Thursday night stays dry and mostly clear with lows back down in the 60s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... 245 AM Update The next upper level trough approaches the region Friday into Saturday. Still some uncertainty in the exact timing of surface fronts moving through. Right now, Friday is looking rather hot and humid out ahead of the boundary, with a chance for some pop up late day thunderstorms. With highs in the mid-80s to lower 90s and dew points back up around 70s...a few locations may be close to heat advisory criteria...but plenty of time to watch the trends on this. Upper level heights begin to fall by Saturday, but shower/storm chances will again depend on the exact timing and position of the surface front. For now stuck close to the blend of models (NBM) which gave high chance to likely PoPs areawide. This matches up well with the 00z operational GFS, but the 00z ECMWF would have things drier from Binghamton north and west. Broad upper trough or weak closed upper level low remains over the region Sunday into next Monday. Things should slowly dry out if the trough axis is east of us, and a drier northerly flow sets up. With that said, the NBM is still advertising some lower end chances for pop up showers both days, and for now the official forecast shows this as well. There are some timing and positional differences in the ensembles that will have implications on PoPs/Wx for this period. Otherwise, it will be partly sunny with seasonable temperatures and humidity levels. Overnight lows generally in the low to mid- 60s and highs 80-85. && .AVIATION /11Z MONDAY THROUGH FRIDAY/... Shallow warm front with multiple batches of showers and embedded thunder has yielded plenty of restrictions for the NY terminals overnight, which will only gradually improve through the morning. KAVP meanwhile will be MVFR and temporarily improve to VFR. However, new clusters of showers and thunderstorms are anticipated. TEMPO groups have been added accordingly for KITH- KBGM-KELM-KAVP. There is a less of a chance at KSYR-KRME, but ceiling restrictions will be common, being north of the warm front. Ceilings restrictions are expected to redevelop areawide, with fuel alternate to IFR. Surface winds will tend to be variable or light east- southeast through the period; higher erratic gusts possible near any storms. Outlook... Tuesday through Wednesday...Busy pattern continues with multiple waves of showers/thunderstorms and restrictions. Wednesday night through Friday morning...Mainly VFR, but valley fog probable for late nights-early mornings at KELM. Friday afternoon through Friday night...Chance of showers and thunderstorms with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Flash Flood Watch until noon EDT today for NYZ037. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MJM LONG TERM...MJM AVIATION...MDP
Hazardous weather outlook, Jul 12, 9:46 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 946 AM EDT Mon Jul 12 2021 NYZ009-015>018-023-025-036-037-044-046-131400- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Otsego- 946 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-045-055>057-062-PAZ038>040-043-044-047-048-072-131400- Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 946 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Another round of showers and thunderstorms may bring locally heavy rain to the region this afternoon and tonight. Many areas are already very sensitive to additional rainfall and some flooding could occur in the most persistent areas of any heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 10:10 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HEAVY RAIN UNADILLA 42.33N 75.31W
07/11/2021 M1.79 INCH OTSEGO NY TRAINED SPOTTER
&&Local storm report, Jul 12, 10:11 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1011 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN TIOGA TERRACE 42.05N 76.12W
07/11/2021 M2.12 INCH TIOGA NY TRAINED SPOTTER
&&Local storm report, Jul 12, 10:12 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1012 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 ENE WEST CORNERS 42.12N 76.05W
07/12/2021 M1.88 INCH BROOME NY TRAINED SPOTTER
MEASURED ON NORTH SIDE OF ENDICOTT, ONLY
0.02 FELL AFTER MIDNIGHT.
&&Local storm report, Jul 12, 10:14 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 1 SE UNION CENTER 42.14N 76.04W
07/12/2021 M1.90 INCH BROOME NY TRAINED SPOTTER
MEASURED IN THE TAFT HEIGHTS AREA.
&&Local storm report, Jul 12, 10:19 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HEAVY RAIN 1 NW VANDLING 41.64N 75.48W
07/12/2021 M1.43 INCH LACKAWANNA PA TRAINED SPOTTER
MINOR FLOODING IN POOR DRAINAGE AREAS
OBSERVED, 6.75 INCHES SO FAR THIS MONTH.
&&Local storm report, Jul 12, 10:31 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1031 AM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 1 ENE JOHNSON CITY 42.13N 75.95W
07/11/2021 BROOME NY BROADCAST MEDIA
ROAD AND CULVERT WASHOUT ON LEIGH STREET.
PHOTO OF DAMAGE VIA TWITTER, SENT TO MEDIA
BY PUBLIC. TIME ESTIMATED BY RADAR.
&&
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:11 PM EDT | Severe Thunderstorm Warning | BGM | Wyoming | 34 min |
| Jul 11, 8:42 PM EDT | Severe Thunderstorm Warning | BGM | Wyoming | 48 min |
| Jul 11, 8:51 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 54 min |
| Jul 11, 9:45 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 45 min |
| Jul 11, 9:58 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 62 min |
| Jul 11, 10:13 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 47 min |
| Jul 12, 5:31 AM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
| Jul 12, 5:02 PM EDT | Special Weather Statement | BGM | Pike | 13 min |
| Jul 12, 5:12 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 108 min |
| Jul 12, 5:22 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jul 12, 6:05 PM EDT | Special Weather Statement | BGM | Susquehanna | 25 min |
| Jul 12, 6:31 PM EDT | Special Weather Statement | BGM | Susquehanna | 44 min |
| Jul 12, 6:37 PM EDT | Flash Flood Warning | BGM | Bradford, Susquehanna | 3 hr |
| Jul 12, 7:05 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 12, 7:08 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 37 min |
| Jul 12, 7:29 PM EDT | Special Weather Statement | BGM | Bradford | 31 min |
| Jul 12, 7:36 PM EDT | Tornado Warning | BGM | Bradford | 24 min |
| Jul 12, 7:45 PM EDT | Tornado Warning | BGM | Wayne | 30 min |
| Jul 12, 7:59 PM EDT | Tornado Warning | BGM | Bradford | 17 min |
| Jul 11, 8:29 PM EDT | Areal Flood Advisory | BGM | Chenango, Delaware, Otsego | 51 min |
| Jul 11, 9:20 PM EDT | Flash Flood Warning | BGM | Chenango, Delaware, Otsego | 2 hr |
| Jul 12, 12:33 AM EDT | Areal Flood Advisory | BGM | Cayuga, Schuyler, Seneca, Tompkins | 3 hr |
| Jul 12, 1:11 AM EDT | Flash Flood Warning | BGM | Cayuga, Seneca, Tompkins | 3 hr |
| Jul 12, 1:41 AM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga | 3 hr |
| Jul 12, 4:44 AM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Jul 12, 5:16 AM EDT | Areal Flood Warning | BGM | Oneida | 3 hr |
| Jul 12, 5:22 AM EDT | Areal Flood Warning | BGM | Madison, Onondaga | 118 min |
| Jul 12, 6:06 AM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| Jul 12, 9:22 AM EDT | River Flood Warning | BGM | Delaware | 4 hr |
| Jul 12, 4:08 PM EDT | Areal Flood Advisory | BGM | Steuben | 30 min |
| Jul 12, 4:38 PM EDT | Flash Flood Warning | BGM | Steuben | 77 min |
| Jul 12, 4:50 PM EDT | Areal Flood Advisory | BGM | Steuben | 65 min |
| Jul 12, 5:19 PM EDT | Special Weather Statement | BGM | Broome | 41 min |
Nearby
Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.